North Carolina, 2011Damaging Winds in North Carolina, August 8, 2011
August 8, 2011 · NWS RNK · 6 events in 3 counties and zones
An upper level storm system and weak cold front crossed the mountains in the late afternoon, while a warm and humid air mass resided over the area. A line of thunderstorms developed with isolated severe storms embedded in the line producing pockets of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- $2,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system and weak cold front crossed the mountains in the late afternoon, while a warm and humid air mass resided over the area. A line of thunderstorms developed with isolated severe storms embedded in the line producing pockets of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 8, 11:31 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 8, 11:31 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1231 PM EDT MON AUG 8 2011
.SYNOPSIS...
A WARM AND HUMID AIR MASS WILL REMAIN ACROSS THE REGION AHEAD OF A
WEAK COLD FRONT SLOWLY APPROACHING FROM THE NORTH. THIS FRONTAL
BOUNDARY AND ASSOCIATED UPPER LEVEL DISTURBANCES IS FORECAST
WILL MOVE THROUGH THE REGION MONDAY NIGHT INTO TUESDAY. SOMEWHAT
DRIER AND COOLER AIR WILL FOLLOW THE FRONT WEDNESDAY THROUGH
FRIDAY AS HIGH PRESSURE SETTLES IN FROM THE NORTHWEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 940 AM MONDAY...
THIS MORNING 8AM/12Z RNK SOUNDING SHOWED A PWAT AT 1.33 INCHES
WITH A WEST WIND. THIS WEST WIND WILL MIX DOWN PROVIDING SOME
RELIEF FROM THE HEAT AS SHORTWAVE EXITS TO OUR EAST THIS MORNING.
WEST WINDS WILL BE GUSTY AT TIMES AS KFCX VWP THIS MORNING
INDICATED 25 TO 30 KTS AT 3 TO 5 KFT ASL. NAM/GFS SHOWED THAT THE
UPPER LEVEL WESTERLY FLOW OVER THE REGION CONTINUE THIS AFTERNOON
INTO TONIGHT. ANOTHER SHORTWAVE DROPS SOUTH THROUGH THE OHIO VALLEY
THIS EVENING AND TONIGHT. FOLLOWED THE WRFARW-RNK FOR POPS THIS
MORNING INTO THIS AFTERNOON. MADE A FEW MINOR ADJUSTMENTS IN
TEMPERATURES AND CLOUD COVER. HIGH TEMPERATURES LOOK REASONABLE
COMPARED TO MOS GUID FOR THIS AFTERNOON.
AS OF 315 AM MONDAY...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE THEIR ATTEMPT
TO MOVE INTO SOUTHEAST WV AND FAR SOUTHWEST VIRGINIA WHERE THE LOW
LEVEL THETA-E ADVECTION AXIS RESIDES AND GREATEST INSTABILITY IS
LOCATED. LIFT FROM DEPARTING RR QUAD OF AN UPPER JET IS ALSO
HELPING TO SUSTAIN THE CONVECTION EARLY THIS MORNING.
AS HAS BEEN THE CASE THE PAST SEVERAL MORNINGS...THIS AREA OF
PRECIP SHOULD GRADUALLY DIMINISH DURING THE MORNING AS THE UPPER
WAVE SHIFTS EAST AND WEST WINDS MIX DOWN. PER MOST OF THE
MESOSCALE MODELS...KEPT SMALL POPS ALONG THE WESTERN SLOPES GOING
UNTIL MID TO LATE MORNING.
THE WARMEST TEMPERATURES OF THE WEEK ARE FORECAST TODAY...WITH
STRONG DOWNSLOPING FLOW...FEWER CLOUDS...AND RISING 1000-850MB
THICKNESSES. A BLEND OF THE NAM AND GFS GUIDANCE AS WELL AS
LOCALLY GENERATED GUIDANCE WAS USED FOR HIGHS TODAY.
SIMILAR TO SUNDAY...WINDS WILL BE GUSTY AT TIMES TODAY AS KFCX VWP
INDICATES 25KT WINDS AT 5K FT ASL.
WHILE THE SHORT RANGE MODELS AGREE ON KEEPING THE UPPER LEVEL
WESTERLY FLOW OVER THE REGION TODAY AND TONIGHT...DIFFERENCE STILL
RESIDE ON THE TIMING OF INDIVIDUAL WAVES IN THE UPPER FLOW. THERE
IS A GENERAL CONSENSUS THAT THE NEXT SIGNIFICANT SHORTWAVE
PUSHES THROUGH THE UPPER OHIO VALLY THIS EVENING AND TONIGHT.
THIS UPPER LEVEL FEATURE COMBINED WITH THE LOW LEVEL THETA-E RIDGE
SURGING NORTH INTO THE WESTERN PORTION OF THE FORECAST AREA LATE
TODAY AND TONIGHT...SHOULD GENERATE ANOTHER AROUND OF NIGHTTIME
CONVECTION IN THE WEST...WHICH THE 12Z/ECMWF AND GFS SUGGEST.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
AS OF 315 AM MONDAY...
WEAK SHORT WAVES AND OLD DECAYING CONVECTIVE CLUSTERS MOVING EAST IN
NEARLY ZONAL FLOW FROM OUT OF TENNESSEE VALLEY WILL MAINTAIN THREAT
OF SHOWERS/THUNDERSTORMS INTO TUESDAY EVENING OVER PORTIONS OF THE
BLACKSBURG FORECAST AREA. WITH WESTERLY LOWER TROPOSPHERIC FLOW
CONTINUING OVER THE AREA THROUGH THE PERIOD...HIGHEST THREAT OF
PRECIPITATION WILL REMAIN LOCKED OVER THE WESTERN UPSLOPE
AREAS...WITH NEGLIGIBLE THREAT IN DOWNSLOPING REGION EAST OF THE
BLUE RIDGE.
TEMPERATURES WILL AGAIN BE SOMEWHAT PROBLEMATIC...AND LARGELY
GOVERNED BY EXTENT OF INSOLATION ON TUESDAY. LESS INSOLATION DUE
TO CONVECTIVE DEBRIS AND SCATTERED PRECIPITATION SHOULD HOLD DAYTIME
HIGHS TO THE MID 70S ACROSS THE HIGHEST ELEVATIONS...TO THE LOWER
AND MID 80S ELSEWHERE IN THE MOUNTAINS. LOWER TO MID 90S WILL BE
COMMON ACROSS THE PIEDMONT...WHERE DOWNSLOPING WINDS SHOULD HELP TO
MAINTAIN GOOD INSOLATION THROUGHOUT MUCH OF THE DAY.
A LOW THREAT OF SHOWERS/THUNDERSTORMS ACROSS THE WEST WILL CONTINUE
INTO TUESDAY NIGHT AS COOL FRONT SWEEPS EAST THROUGH THE AREA...
LIKELY JUMPING INTO LEE TROF OVER THE PIEDMONT BY OR SHORTLY AFTER
DAYBREAK ON WEDNESDAY. CONTINUED DOWNSLOPING IN THIS AREA SHOULD
KEEP WEATHER DRY EAST OF THE BLUE RIDGE. FAIRLY GOOD MIXING WIND
EXPECTED TO PERSIST IN MOST SECTIONS THROUGHOUT THE NIGHT IN ADVANCE
OF THE SURFACE FRONT...HELPING TO KEEP TEMPERATURES ELEVATED FOR ONE
LAST NIGHT...GENERALLY UPPER 50S TO MID 60S IN THE MOUNTAINS...WITH
UPPER 60S TO AROUND 70 OVER THE PIEDMONT.
GOOD COOL ADVECTION AND SCATTERED TO BROKEN UPSLOPING CLOUDS SHOULD
RESULT IN MARKED RETURN TO SLIGHTLY BELOW NORMAL TEMPERATURES IN THE
MOUNTAINS ON WEDNESDAY...WITH HIGHS FROM THE MID 70S TO LOWER 80S IN
MOST SECTIONS. EAST OF THE BLUE RIDGE...COOL ADVECTION WILL BE
OFFSET SOMEWHAT BY COMPRESSIONAL HEATING FROM DOWNSLOPING WINDS...SO
DAYTIME HIGHS ACROSS THE PIEDMONT STILL LIKELY TO REACH WELL UP INTO
THE 80S...WITH PERHAPS SOME LOWER 90S ACROSS SOUTHSIDE VIRGINIA NEAR
THE STATE LINE SOUTH INTO NORTH CENTRAL NORTH CAROLINA.
SURFACE RIDGE OF HIGH PRESSURE BUILDING IN FROM THE OHIO VALLEY ON
WEDNESDAY NIGHT SHOULD ALLOW BOUNDARY LAYER TO DECOUPLE ON WEDNESDAY
NIGHT...WITH PERHAPS EXCEPTION OF SOME OF THE HIGHER RIDGES. MUCH
LOWER DEW POINTS AND A MAINLY CLEAR SKY SHOULD SUPPORT RADIATIVE
COOLING DRIVING TEMPERATURES WELL DOWN INTO THE 50S IN MANY OF THE
MOUNTAIN VALLEYS...WITH UPPER 50S TO MID 60S COMMON ELSEWHERE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 345 PM SUNDAY...
PENDING AMPLIFICATION OF THE UPPER FLOW...THE LATTER HALF OF THE
WEEK SHOULD BE DRY. MORE TROUGHING OVER THE EASTERN CONUS SUGGESTS
DRY HIGH PRESSURE WILL OVERTAKE THE OHIO VALLEY AND INTO THE MID
ATLANTIC REGION...ANY SURFACE FRONT MID WEEK GETTING SHUNTED SOUTH
INTO SC/GA. ATTM THINK THURSDAY AND FRIDAY WILL BE DRY. BY THE
WEEKEND SOUTHERLY FLOW RETURNS AS WE GET ON THE BACK SIDE OF THE
DEPARTING HIGH. THIS RETURN FLOW WILL BRING SURGE OF MOISTURE IN
THE FORM OF HIGHER DEWPOINTS AND CLOUD COVER BACK INTO THE
FORECAST AREA.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 1230 PM MONDAY...
WITH A STRONG WEST FLOW...SCT TO BKN MVFR CLOUDS ARE POSSIBLE
THIS AFTERNOON IN THE WESTERN MOUNTAINS...OTHERWISE VFR CONDITIONS
ARE EXPECTED. WIND GUSTS ABOVE 20 KTS ARE POSSIBLE ESPCLY ACROSS
THE RIDGES AND IMMEDIATELY EAST OF THE BLUE RIDGE. AN ISOLATED
SHOWER OR THUNDERSTORM IS POSSIBLE LATE IN THE AFTERNOON IN THE
MOUNTAINS.
COLD FRONT ALONG WITH WEAK IMPULSES SHOULD BRING THE BEST COVERAGE
OF CONVECTION LATER TONIGHT INTO THE TUESDAY AS THE FRONT DROPS
THROUGH. THIS MAY BRING PERIODIC ROUNDS OF MVFR/IFR ALTHOUGH TIMING
AND COVERAGE REMAINS LOW CONFIDENCE AT THIS POINT WITH WESTERLY FLOW
IN PLACE. OTRW EXPECTING A RETURN TO WIDESPREAD VFR FROM WEDNESDAY
AFTERNOON THRU FRIDAY AS THE FRONT DROPS TO THE SOUTH AND DRY HIGH
PRESSURE BUILDS IN FROM THE NW.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PH
NEAR TERM...KK/PH
SHORT TERM...WERT
LONG TERM...PM
AVIATION...KK/PH
Hazardous weather outlook, Aug 8, 2:45 AM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 AM EDT MON AUG 8 2011
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-090900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
345 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
A COLD FRONT WILL APPROACH THE REGION TUESDAY. A FEW SEVERE
STORMS ARE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT.
HEAVY DOWNPOURS ALSO POSSIBLE...WHICH MAY PRODUCE LOCALIZED
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-090900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
345 AM EDT MON AUG 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 12:55 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT MON AUG 8 2011
NCZ001-VAZ007-009-010-012-015-081900-
ASHE NC-BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
155 PM EDT MON AUG 8 2011
...A STRONG THUNDERSTORM WILL AFFECT ASHE...BLAND...GRAYSON...
SMYTH...TAZEWELL AND WYTHE COUNTIES...
AT 151 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF SALTVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ALLISON GAP...AND TAZEWELL AROUND 200 PM...
SALTVILLE AROUND 205 PM...QUARRY...BROADFORD...AND ASBERRYS AROUND
210 PM...CHILHOWIE AROUND 225 PM...HUNGRY MOTHER STATE PARK AROUND
230 PM...ADWOLF AND AND NEBO AROUND 235 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3718 8187 3719 8179 3725 8172 3721 8168
3721 8165 3684 8110 3646 8163 3654 8171
3658 8169 3663 8161 3665 8164 3679 8170
3692 8184 3698 8179 3715 8191
KKThunderstorm Wind, Alleghany
- When
- August 8, 2:34 PM EST to 2:36 PM EST
- Where
- Alleghany County, 0.56 mi W of Barrett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.520, -80.960
Four large trees were blown down and a long swath of corn was flattened along Lazy Branch Road.
Thunderstorm Wind, Surry
- When
- August 8, 2:47 PM EST
- Where
- Surry County, 3.19 mi WNW of Mountain Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- State Official
- Coordinates
- 36.393, -80.905
A tree was blown down on Union Hall Road.
Thunderstorm Wind, Surry
- When
- August 8, 3:00 PM EST to 3:10 PM EST
- Where
- Surry County, 1.56 mi ESE of Zephyr to 1.41 mi W of Fairview
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $16,000
- Reported by
- County Official
- Coordinates
- 36.359, -80.795
Over twenty large trees were reported down or uprooted along Dobbins Mill Rd. There was significant roof damage to a home and a business as well. Winds also blew down a tree near Highway 268 and Little Bend Trail.
Thunderstorm Wind, Surry
- When
- August 8, 3:08 PM EST
- Where
- Surry County, 1.28 mi NNE of Burch
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 36.295, -80.757
Two portions of building roofs damaged near Joe Layne Mill Road and Dobson Road.
Thunderstorm Wind, Ashe
- When
- August 8, 5:20 PM EST
- Where
- Ashe County, 0.69 mi N of Warrensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- State Official
- Coordinates
- 36.480, -81.520
A large tree was blown down on Pounding Mill Road near Highway 194.
Thunderstorm Wind, Ashe
- When
- August 8, 5:30 PM EST
- Where
- Ashe County, 2.49 mi SSE of Clifton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Department of Highways
- Coordinates
- 36.416, -81.557
A tree was blown down by thunderstorm winds on Buffalo Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, August 8, 20111 death · 1 event
- Hail and Damaging Winds in Nebraska, August 8, 2011$1.8 million · 2.5 in hail · 8 events
- Damaging Winds in Oklahoma, August 8, 20112 injured · $59,000 · 83 kt wind · 46 events
- Damaging Winds in Georgia, August 8, 2011$134,000 · 60 kt wind · 29 events
- Damaging Winds in Illinois, August 8, 2011$342,000 · 61 kt wind · 8 events
- Hail and Damaging Winds in Kansas, August 8, 2011$67,000 · 2.75 in hail · 25 events
- Damaging Winds in Tennessee, August 8, 2011$83,000 · 60 kt wind · 11 events
- Flash Flood and Damaging Winds in Alabama, August 8, 20111 injured · $46,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Kentucky, August 8, 2011$29,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Georgia, August 8, 2011$42,000 · 1 in hail · 7 events
- Flash Flood and Lightning Strike in Illinois, August 8, 2011$52,000 · 2 events
- Damaging Wind in New Jersey, August 8, 2011$40,000 · 61 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340421, 340423, 340429, 340430, 340431, 340432.